Medical questions & health advice by board certified doctors
"Can an angioplasty cause coughing problems?"
I had an angioplasty last year for a narrowed artery, and it went as well as could be expected. My doctor says I'm recovering nicely, but I have a cough I can't seem to shake. Could the cough actually have been caused by the angioplasty, or was it just a coincidence?
Coronary artery disease (or narrowing of the heart vessels) is a serious condition. A chronic cough can be a serious condition as well. I would recommend that you follow up with your cardiologist as well as your primary care physician to better understand and work up both of these conditions. In general--it would be unusual to explain a cough because of the angioplasty. The vessels are so distinct from the lungs that seeing a connection is difficult. There are two common links though that should be ruled out. (1) Medicines called ACE inhibitors are given to many people after an angioplasty. These medicines end with with word -pril, for example ramipirl or lisinopril. These can cause cough. If you are one this then your doctor can switcht this to an ARB medicine--a similar medicine that doesn't cause a cough. (2) If your heart has been weakened because of the bad vessels, then you can develop heart failure. In this the heart can "back up" fluid into the lungs which can cause cough. Other causes cough include gastric reflux (indigestion), asthma and allergies. Smoking also causes cough. These should be ruled out by your doctor. I would recommend talking to your doctors to see if you are taking one of these culprit medicines or if you are in heart failure. Otherwise, there could be another cause of the cough which should be explored. Good Luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.